Copyright 2002 American Medical Association. All Rights Reserved.
Applicable FARS/DFARS Restrictions Apply to Government Use.2002
We read with great interest the article by Sankar et al1
and report a case series of secondary acute angle-closure glaucoma associated
with topiramate (Topamax; Ortho-McNeil Pharmaceutical, Inc, Raritan, NJ) and
submitted to the Food and Drug Administration's Center for Drug and Evaluation
Research Adverse Events Reporting System between April 1999 and July 2001.
The case series includes 19 patients, 2 of whom were described by Sankar et
al. The patients were predominantly female (89%) with a mean age of 36.5 years
(age range, 5-53 years). Indications included epilepsy (n = 5), depression
(n = 5), neuropathic pain (n = 2), migraine (n = 2), bipolar disorder (n =
2), weight loss (n = 1), and unknown (n = 2). When doses were reported (53%
of cases), they were within the recommended range. Time to symptom onset was
reported in 15 cases and typically occurred soon after starting topiramate;
the mean duration of therapy before symptom onset was 10 days (range, 4 to
21 days). Symptoms included blurred vision (53%), headache (21%), transient
vision loss (10%), nausea (10%), eye pain (10%), "pressure sensation" in the
eyes (5%), and vomiting (5%). These symptoms resulted in hospitalization for
5 patients. Seventy-four percent of patients in whom topiramate was discontinued
had improved by the time of reporting. Specific treatment for elevated intraocular
pressure was described in 14 patients and included laser iridotomy (29%),
medical therapy (29%), or a combination of both (42%). In 3 patients, including
the 53-year-old described by Sankar et al, it was reported that iridotomy
was not effective in reducing intraocular pressure; however, 2 of these 3
patients improved 2 to 14 days after discontinuation of topiramate. In 8 patients,
discontinuation of topiramate coincided with medical therapy and/or iridotomy;
therefore, the most effective treatment in these cases could not be determined.
Recovery for the remaining patients is unknown.
Thambi L, Kapcala LP, Chambers W, et al. Topiramate-Associated Secondary Angle-Closure Glaucoma: A Case Series. Arch Ophthalmol. 2002;120(8):1108. doi:10.1001/archopht.120.8.1108
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: